\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Right-invariant Sobolev metrics of fractional order on the diffeomorphism group of the circle

Abstract / Introduction Related Papers Cited by
  • In this paper, we study the geodesic flow of a right-invariant metric induced by a general Fourier multiplier on the diffeomorphism group of the circle and on some of its homogeneous spaces. This study covers in particular right-invariant metrics induced by Sobolev norms of fractional order. We show that, under a certain condition on the symbol of the inertia operator (which is satisfied for the fractional Sobolev norm $H^{s}$ for $s \ge 1/2$), the corresponding initial value problem is well-posed in the smooth category and that the Riemannian exponential map is a smooth local diffeomorphism. Paradigmatic examples of our general setting cover, besides all traditional Euler equations induced by a local inertia operator, the Constantin-Lax-Majda equation, and the Euler-Weil-Petersson equation.
    Mathematics Subject Classification: Primary: 58D05; Secondary: 35Q53.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    V. I. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16 (1966), 319-361.doi: 10.5802/aif.233.

    [2]

    M. Bauer, M. Bruveris, P. Harms and P. W. Michor, Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group, Ann. Global Anal. Geom., 44 (2013), 5-21.doi: 10.1007/s10455-012-9353-x.

    [3]

    A. Bressan and A. Constantin, Global solutions of the Hunter-Saxton equation, SIAM J. Math. Anal., 37 (2005), 996-1026.doi: 10.1137/050623036.

    [4]

    M. Bruveris, The energy functional on the Virasoro-Bott group with the $L^{2}$-metric has no local minima, Ann. Global Anal. Geom., 43 (2013), 385-395.doi: 10.1007/s10455-012-9350-0.

    [5]

    R. Camassa and D. D. Holm, An integrable shallow water equation with peaked solitons, Phys. Rev. Lett., 71 (1993), 1661-1664.doi: 10.1103/PhysRevLett.71.1661.

    [6]

    A. Constantin and B. Kolev, On the geometric approach to the motion of inertial mechanical systems, J. Phys. A, 35 (2002), R51-R79.doi: 10.1088/0305-4470/35/32/201.

    [7]

    A. Constantin and B. Kolev, Geodesic flow on the diffeomorphism group of the circle, Comment. Math. Helv., 78 (2003), 787-804.doi: 10.1007/s00014-003-0785-6.

    [8]

    P. Constantin, P. D. Lax and A. Majda, A simple one-dimensional model for the three-dimensional vorticity equation, Comm. Pure Appl. Math., 38 (1985), 715-724.doi: 10.1002/cpa.3160380605.

    [9]

    D. G. Ebin and J. E. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. (2), 92 (1970), 102-163.doi: 10.2307/1970699.

    [10]

    J. Escher and B. Kolev, The Degasperis-Procesi equation as a non-metric Euler equation, Math. Z., 269 (2011), 1137-1153.doi: 10.1007/s00209-010-0778-2.

    [11]

    J. Escher, B. Kolev and M. Wunsch, The geometry of a vorticity model equation, Commun. Pure Appl. Anal., 11 (2012), 1407-1419.doi: 10.3934/cpaa.2012.11.1407.

    [12]

    J. Escher and M. Wunsch, Restrictions on the geometry of the periodic vorticity equation, Communications in Contemporary Mathematics, 14 (2012), 1250016, 13pp. URL http://adsabs.harvard.edu/abs/2010arXiv1009.1029E.doi: 10.1142/S0219199712500162.

    [13]

    L. P. Euler, Du mouvement de rotation des corps solides autour d'un axe variable, Mémoires de l'académie des sciences de Berlin, 14 (1765), 154-193, URL http://bibliothek.bbaw.de/bbaw/bibliothek-digital/digitalequellen/schriften/anzeige/index_html?band=02-hist/1758&seite:int=156.

    [14]

    A. S. Fokas and B. Fuchssteiner, Symplectic structures, their Bäcklund transformations and hereditary symmetries, Phys. D, 4 (1981/82), 47-66. doi: 10.1016/0167-2789(81)90004-X.

    [15]

    F. Gay-Balmaz, Infinite Dimensional Geodesic Flows and the Universal Teichmüller Space, PhD thesis, Ecole Polytechnique Fédérale de Lausanne, Lausanne, 2009.

    [16]

    E. Grong, I. Markina and A. Vasil'ev, Sub-Riemannian geometry on infinite-dimensional manifolds, ArXiv e-prints, URL http://adsabs.harvard.edu/abs/2012arXiv1201.2251G. doi: 10.1007/s12220-014-9523-0.

    [17]

    E. Grong, I. Markina and A. Vasil'ev, Sub-Riemannian structures corresponding to Kählerian metrics on the universal Teichmüller space and curve, ArXiv e-prints, URL http://adsabs.harvard.edu/abs/2012arXiv1202.6135G.

    [18]

    L. Guieu and C. Roger, L'algèbre et le Groupe de Virasoro, Les Publications CRM, Montreal, QC, 2007, Aspects géométriques et algébriques, généralisations. [Geometric and algebraic aspects, generalizations], With an appendix by Vlad Sergiescu.

    [19]

    R. S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.), 7 (1982), 65-222.doi: 10.1090/S0273-0979-1982-15004-2.

    [20]

    D. D. Holm, J. E. E. Marsden and T. S. Ratiu, The Euler-Poincaré equations and semidirect products with applications to continuum theories, Adv. Math., 137 (1998), 1-81.doi: 10.1006/aima.1998.1721.

    [21]

    J. K. Hunter and R. Saxton, Dynamics of director fields, SIAM J. Appl. Math., 51 (1991), 1498-1521.doi: 10.1137/0151075.

    [22]

    H. Inci, T. Kappeler and P. Topalov, On the Regularity of the Composition of Diffeomorphisms, vol. 226 of Memoirs of the American Mathematical Society, 1st edition, American Mathematical Society, 2013.doi: 10.1090/S0065-9266-2013-00676-4.

    [23]

    B. Khesin, J. Lenells and G. Misiołek, Generalized Hunter-Saxton equation and the geometry of the group of circle diffeomorphisms, Math. Ann., 342 (2008), 617-656.doi: 10.1007/s00208-008-0250-3.

    [24]

    B. Khesin and G. Misiołek, Euler equations on homogeneous spaces and Virasoro orbits, Adv. Math., 176 (2003), 116-144.doi: 10.1016/S0001-8708(02)00063-4.

    [25]

    B. Kolev, Lie groups and mechanics: An introduction, J. Nonlinear Math. Phys., 11 (2004), 480-498.doi: 10.2991/jnmp.2004.11.4.5.

    [26]

    S. Lang, Fundamentals of Differential Geometry, vol. 191 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1999.

    [27]

    J. Lenells, The Hunter-Saxton equation describes the geodesic flow on a sphere, J. Geom. Phys., 57 (2007), 2049-2064.doi: 10.1016/j.geomphys.2007.05.003.

    [28]

    J. Lenells, G. Misiołek and F. Tiǧlay, Integrable evolution equations on spaces of tensor densities and their peakon solutions, Comm. Math. Phys., 299 (2010), 129-161.doi: 10.1007/s00220-010-1069-9.

    [29]

    P. W. Michor and D. Mumford, Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms, Doc. Math., 10 (2005), 217-245 (electronic).

    [30]

    J. Milnor, Remarks on infinite-dimensional Lie groups, in Relativity, groups and topology, II (Les Houches, 1983), North-Holland, Amsterdam, (1984), 1007-1057.

    [31]

    G. Misiołek, A shallow water equation as a geodesic flow on the Bott-Virasoro group, J. Geom. Phys., 24 (1998), 203-208.doi: 10.1016/S0393-0440(97)00010-7.

    [32]

    G. Misiołek, Classical solutions of the periodic Camassa-Holm equation, Geom. Funct. Anal., 12 (2002), 1080-1104.doi: 10.1007/PL00012648.

    [33]

    S. Nag and D. Sullivan, Teichmüller theory and the universal period mapping via quantum calculus and the $H^{1/2}$ space on the circle, Osaka J. Math., 32 (1995), 1-34, URL http://projecteuclid.org/getRecord?id=euclid.ojm/1200785862.

    [34]

    P. J. Olver, Applications of Lie Groups to Differential Equations, vol. 107 of Graduate Texts in Mathematics, 2nd edition, Springer-Verlag, New York, 1993.doi: 10.1007/978-1-4612-4350-2.

    [35]

    A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, 1983.doi: 10.1007/978-1-4612-5561-1.

    [36]

    H. Poincaré, Sur une nouvelle forme des équations de la mécanique, C.R. Acad. Sci., 132 (1901), 369-371.

    [37]

    S. Shkoller, Geometry and curvature of diffeomorphism groups with $H^1$ metric and mean hydrodynamics, J. Funct. Anal., 160 (1998), 337-365.doi: 10.1006/jfan.1998.3335.

    [38]

    L. A. Takhtajan and L.-P. Teo, Weil-Petersson metric on the universal Teichmüller space, Mem. Amer. Math. Soc., 183 (2006), viii+119pp.doi: 10.1090/memo/0861.

    [39]

    F. Tiǧlay and C. Vizman, Generalized Euler-Poincaré equations on Lie groups and homogeneous spaces, orbit invariants and applications, Lett. Math. Phys., 97 (2011), 45-60.doi: 10.1007/s11005-011-0464-2.

    [40]

    H. Triebel, Theory of Function Spaces, Birkhäuser Boston, 1983.doi: 10.1007/978-3-0346-0416-1.

    [41]

    M. Wunsch, On the geodesic flow on the group of diffeomorphisms of the circle with a fractional Sobolev right-invariant metric, J. Nonlinear Math. Phys., 17 (2010), 7-11.doi: 10.1142/S1402925110000544.

    [42]

    Z. Yin, On the structure of solutions to the periodic Hunter-Saxton equation, SIAM J. Math. Anal., 36 (2004), 272-283 (electronic).doi: 10.1137/S0036141003425672.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(154) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return